Alert archive / Alabama / Red Flag Warnings in 2020
Red Flag Warning 1, NWS Birmingham, AL
NWS Birmingham, AL issued this red flag warning at Nov 17, 2020, 2:01 PM CST for 9 counties in Alabama. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Nov 17, 2020, 2:01 PM CST (20:01 UTC)
- Expired
- Nov 17, 2020, 5:00 PM CST
- In force
- 3 hr
- Issued by
- NWS Birmingham, AL
Counties Barbour County, AL, Bullock County, AL, Dallas County, AL, Lee County, AL, Lowndes County, AL, Macon County, AL, Montgomery County, AL, Pike County, AL, Russell County, AL
The radar
The Maxwell AFB radar (KMXX), 40 km from the middle of the area, began a volume at 20:01 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Birmingham, AL (KBMX), launched 12:00Z, 8.0 hours before the alert went out and 136 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2609 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km storm-relative helicity
- 18 m²/s²
- 0-3 km storm-relative helicity
- 79 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
300 WWUS84 KBMX 172001 RFWBMX URGENT - FIRE WEATHER MESSAGE National Weather Service Birmingham AL 201 PM CST Tue Nov 17 2020 ...DRY AND BREEZY CONDITIONS EXPECTED THE REST OF THE AFTERNOON... ALZ040-042-044>050-172300- /O.NEW.KBMX.FW.W.0001.201117T2001Z-201117T2300Z/ Dallas-Lowndes-Montgomery-Macon-Bullock-Lee-Russell-Pike-Barbour- 201 PM CST Tue Nov 17 2020 ...RED FLAG WARNING IN EFFECT UNTIL 5 PM CST THIS AFTERNOON FOR DRY AND BREEZY CONDITIONS FOR SOUTHEAST CENTRAL ALABAMA... The National Weather Service in Birmingham has issued a Red Flag Warning for dry and breezy conditions...which is in effect until 5 PM CST this afternoon. * WINDS...North 15 to 20 mph. * RELATIVE HUMIDITY...As low as 20 percent. * IMPACTS...The combination of a dry air mass and windy conditions will result in critical fire weather conditions. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now....or will shortly. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. && $$
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this red flag warning went out at Nov 17, 12:59 PM CST, 1 hour 2 minutes earlier.
Area forecast discussion, Nov 17, 12:59 PM CST, 1 hour 2 minutes before
Area Forecast Discussion National Weather Service Birmingham AL 1259 PM CST Tue Nov 17 2020 .UPDATE... Long Term Update. && .SHORT TERM... /Updated at 1109 AM CST Tue Nov 17 2020/ Through Wednesday. Very little change to the short term forecast as a dry front is currently working its way across the area. The only noticeable change at this hour is the gusting north winds that will bring an additional cold shot to much of the state overnight. Most temperature readings are expected to be solidly in the 30s by morning with sheltered spots into the upper 20s. A freeze warning has been issued for several counties that are likely to experience prolonged hours in the upper 20s. Otherwise, temperatures will gradually warm for the remainder of the work week. 17/KLAWS .LONG TERM... /Updated at 1254 PM CST Tue Nov 17 2020/ The long term pattern features building high pressure along the eastern coast resulting in sunny skies and cool to mild temperatures. Only made minor tweaks by updating with some of the latest data, but the forecast remains largely unchanged. A weak front early next week may bring our next chance of rain if it can overcome the dry airmass in place. 86 Previous long-term discussion: /Updated at 0252 AM CST Tue Nov 17 2020/ Wednesday night through Monday. Ridging continues to build across the Southeastern CONUS Wednesday night through Thursday as the surface high shifts eastward into the Mid-Atlantic states. This will lead to continued drier weather for Central AL as weak northeasterly shifts to weak easterly flow. Temperatures Thursday morning will still be on the cooler side with potential frost development across much of the northeastern and cooler valley locations. Our far northeastern counties could again drop below freezing for a few hours Thursday morning. By Friday morning, the easterly flow should start to modify our air mass, though the probabilistic guidance still hits at around a 50% chance of near or below freezing temperatures in those northeastern valley areas. Elsewhere across Central AL, we should see temperatures moderate into the low 40s for Friday morning. Easterly flow continues over the upcoming weekend as weak zonal flow aloft develops. Just upstream, models begin to pick up on a shortwave moving through Northern California and across the Great Basin sometime Saturday through Sunday. There is substantial variations in both the operational runs and ensembles of the GFS and Euro in just how deep this trough gets as it crosses the Rocky Mountains and how quickly it progresses eastward. Ultimately, there will likely be another cold front approach Central AL, but the timing and strength is highly uncertain at this time. For now, I'll trend rain chances to 20-30% late Sunday night through Monday to account for the pattern change, but this will be adjusted as models come into better agreement. Instability ahead of this front look to remain limited, so I've only included a mention for an isolated thunderstorm on Monday. 25/Owen && .AVIATION... 18Z TAF Discussion. Very few aviation concerns for this forecast package. Expect gusting north winds through this afternoon with VFR conditions. 17/KLAWS && .FIRE WEATHER... A cooler and much drier air mass will remain in place through Wednesday. Min RHs will drop into the low to mid 20s each afternoon. 20 ft winds remain generally below 10 kts, though surface winds could be gusty today. A gradual increase in moisture Thursday and Friday as low level winds become more southeasterly. && .PRELIMINARY POINT TEMPS/POPS... Gadsden 30 61 31 62 34 / 0 0 0 0 0 Anniston 33 63 34 64 39 / 0 0 0 0 0 Birmingham 34 63 39 64 43 / 0 0 0 0 0 Tuscaloosa 36 65 38 66 42 / 0 0 0 0 0 Calera 37 63 38 64 42 / 0 0 0 0 0 Auburn 38 62 38 63 44 / 0 0 0 0 0 Montgomery 37 66 38 67 44 / 0 0 0 0 0 Troy 36 64 39 66 46 / 0 0 0 0 0 && .BMX WATCHES/WARNINGS/ADVISORIES/... Freeze Warning from midnight tonight to 7 AM CST Wednesday for the following counties: Blount...Calhoun...Cherokee...Cleburne... Etowah...Marion...St. Clair...Walker...Winston. &&
Hazardous weather outlook, Nov 17, 9:45 AM CST, 4 hours 16 minutes before
Hazardous Weather Outlook National Weather Service Birmingham AL 945 AM CST Tue Nov 17 2020 ALZ011>015-017>050-181845- Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee- Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega- Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa- Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon- Bullock-Lee-Russell-Pike-Barbour- 945 AM CST Tue Nov 17 2020 This Hazardous Weather Outlook is for the counties served by the National Weather Service office in Birmingham. .DAY ONE...Outlook through Tonight. Temperatures will drop into the upper 20s to lower to middle 30s across the northern and northeastern counties after midnight tonight. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Temperatures will drop into the lower and middle 30s across the northern and northeastern counties both Wednesday and Thursday mornings. Some locations may experience freezing temperatures for several hours. .SPOTTER INFORMATION STATEMENT... Activation of storm spotters and emergency management is not anticipated at this time.
The office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Nov 16, 9:21 PM CST | Frost Advisory | BMX | Blount, Calhoun, Cherokee, Clay, Cleburne, Etowah and 8 more | 11 hr |
| Nov 17, 1:40 AM CST | Freeze Watch | BMX | Blount, Calhoun, Cherokee, Cleburne, Etowah, Marion and 3 more | 7 hr |
| Nov 17, 8:51 AM CST | Freeze Warning | BMX | Blount, Calhoun, Chambers, Cherokee, Clay, Cleburne and 13 more | 23 hr |
| Nov 17, 4:48 PM CST | Frost Advisory | BMX | Autauga, Barbour, Bibb, Bullock, Chilton, Dallas and 14 more | 15 hr |
Nearby
Red Flag Warnings in Alabama, 2020Every red flag warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.